Chief of Police
45 Center Street
Burlington, MA 01803
For Immediate Release
Monday, August 25, 2014
Contact: John Guilfoil
Email: [email protected]
Burlington Police Announce First Successful Use of Nasal Narcan on Overdose Patient
Product Worked as Advertised
BURLINGTON — Police Chief Michael R. Kent announces that the Burlington Police Department on Sunday successfully brought a patient out of an unresponsive state through the administration of Narcan for the first time since the department began carrying the drug in June.
Police officers were the first emergency personnel on scene on Arborteum Way yesterday after receiving a 911 call reporting a possible heroin overdose. On arrival, they found a 24-year-old male convulsing on the floor. He was unresponsive and blue in the face. Two Burlington officers began first aid and administered a single dose of Nasal Narcal to the patient.
He came around less than a minute later and admitted to police that he drank alcohol and took multiple opiate pills. He was taken to an area hospital for further treatment.
The roll-out of Narcan (Naloxone) came about partially thanks to strong cooperation between the BPD Supervisors and Patrol Unions, who both agreed that implementing a Narcan program immediately was in the best interests of the community. Heroin and opioid overdose are leading causes of death in Massachusetts. The problem moved Governor Deval Patrick to declare it a public health crisis in March.
Burlington was one of the first police departments in the state to mandate the carrying of Narcan in all of its cruisers.
“This is precisely the reason for the deployment of Narcan in patrol cruisers,” Chief Kent said. “I am pleased with the quick thinking of our officers, arriving on scene immediately, and administering this life-saving drug on time. Their actions made the difference, and without Narcan, we could be talking about an entirely different result.”
Narcan, the brand name for Naloxone, is an “opioid antagonist,” which means it displaces opioid from receptors in the brain and can immediately reverse the effects of an overdose. Narcan has few side effects, and it will not harm a patient who has not overdosed. Nasal Narcan does not use needles/sharps, further increasing its safety. Narcan can be used to reverse heroin overdose, as well as overdoses of OxyContin, Percocet, Percodan, and hydrocodone drugs like Vicodin.